Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 29, NWS Greenville-Spartanburg, SC

August 11, 1996Burke County, Caldwell County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 11, 1996, 7:45 AM EDT for Burke County, Caldwell County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1996, 7:45 AM EDT (11:45 UTC)
Expired
Aug 11, 1996, 12:00 PM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Burke County, NC, Caldwell County, NC

The radar

The Greer radar (KGSP), 120 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 111147
FFWGSP
NCC023-027-111600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
745 AM EDT SUN AUG 11 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL NOON EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...NORTHERN BURKE COUNTY...WESTERN CALDWELL COUNTY
 
RAINFALL TOTALS SINCE 1 AM IN EXTREME NORTHERN BURKE COUNTY AND
EXTREME WESTERN CALDWELL COUNTY HAVE EXCEEDED SIX INCHES IN SOME
SPOTS. THESE RAINS HAVE ALREADY CAUSED SERIOUS FLASH FLOODING ON
WILSON CREEK IN WESTERN CALDWELL COUNTY...WHERE WATER WAS OVER BRIDGES
AND WASHING OUT THE APPROACHES TO SOME BRIDGES. SEVERAL CAMPSITES HAVE
ALSO BEEN WASHED AWAY. COUNTY OFFICIALS IN CALDWELL COUNTY HAVE
ALREADY EVACUATED NUMEROUS CAMPGROUNDS AND RESIDENCIES.
 
HEAVY RAINS WILL CONTINUE IN NORTHERN BURKE AND WESTERN CALDWELL
COUNTIES FOR SEVERAL HOURS. FLASH FLOOD CONDITIONS WILL PERSIST IN
THESE AREAS FOR MOST OF THE MORNING. IN ADDITION...FLASH FLOOD
CONDITIONS WILL LIKELY DEVELOP ON UPPER CREEK IN BURKE COUNTY.
 
THIS WARNING EXTENDS THE PREVIOUS WARNING FOR BURKE AND CALDWELL
COUNTIES.
 
PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK
HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATERS BEGIN TO RISE.
 
KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS.
RESIDENTS ALONG STREAM COUR^SES SHOULD BE PREPARED FOR THE
POSSIBILITY OF ADDITIONAL HIGH WATER.
 
ZOLTOWSKI/TPJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:24 AM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 11, 2:24 AM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
225 AM EDT SUN AUG 11 1996

CAE: HEAVY RAIN POSSIBLE TONIGHT.
FFC: RAISE POPS. RAISE MINIMUMS. FRENCH BROAD QPS 2.00 INCHES.
RAH: BECOMING MOSTLY CLOUDY PIEDMONT/N FOOTHILLS.

STRONG SHORTWAVE DIVING INTO MS VALLEY PRECEDED BY VORT LOBE/SURFACE
LOW MOVING THROUGH GULF STATES. MODELS INDICATE SE FLOW TODAY AT 850
MB IMPROVING TO 15-25 KNOTS TONIGHT...WEAKENING 12Z MON AND BECOMING
SW 00Z TUE. EVENT LIKELY TO WIND DOWN 18Z MON AS 850 MB LOW ENTERS
AREA AND WINDS VEER. ENOUGH PRECIPITATION EARLY MON FOR HIGH POPS.
SECOND VORT/STRONG SHORTWAVE REACH AREA LATE MON...BUT LOW LEVEL FLOW
WOULD NOT FAVOR HIGH POP/QPF. 500 MB CONFLUENCE LACKING FOR CLASSICAL
WEDGE PATTERN TODAY/TONIGHT. PROGRESSIVE SURFACE RIDGE TRAVERSING NEW
ENGLAND. SURFACE WINDS TO TURN GRADUALLY SE...UNLESS IN-SITU OR LOOK
ALIKE TYPE WEDGE FORMS. WOULD STILL HOLD MAXIMUMS DOWN WITH PRECIP AT
MAX HEATING TODAY AND LITTLE SUN MONDAY. INCREASED MINIMUMS WITH DEW
POINT POOLING ALONG BOUNDARY AND PRECIPITATION SATURATING AIR MASS.
FFG RUNNING 2.5-4 INCHES/3 HOURS AND 4-6 INCHES/6 HOURS IN W NC...THE
AREA MOST THREATENED BY UPSLOPE FLOW. WITH HEAVY RAINFALL SHIFTING
STEADILY TO NE...WOULD NOT ISSUE FFA AT THIS TIME.

AVL   77/64/78   796
CLT   83/70/84   588
GSP   82/70/83   687

JAT

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:16 AM EDTFlash Flood WarningGSPBurke, Caldwell4 hr
Aug 11, 6:27 AM EDTFlash Flood WarningGSPAvery4 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.